Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 194, NWS Kansas City, MO

January 12, 2005Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jan 12, 2005, 2:05 PM CST for Henry County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2005, 2:05 PM CST (20:05 UTC)
Expired
Jan 12, 2005, 2:45 PM CST
In force
40 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 453 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
453 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 11:23 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 12, 11:23 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1123 AM CST WED JAN 12 2005

.DISCUSSION...

SENT QUICK UPDATE TO FORECAST.  TEMPERATURES HAVE WARMED ENOUGH IN
NORTHEASTERN MO TO TRIGGER CANCELLING THE WINTER WEATHER ADVISORY.
TEMPERATURES MAY BE A LITTLE COOLER IN SOUTHERN COUNTIES...BY ONLY A
FEW DEGREES...AS THE WARM FRONT HAS NOT MOVED MUCH FARTHER NORTH.
STILL SEEING CONVECTION BREAK OUT...SO HAVE HIT THE THUNDERSTORM
CHANCE A LITTLE HARDER.  ZFP ALREADY OUT.

LVQ

.PREV DISCUSSION...

340 AM WED...
VIGOROUS UPPER LOW CURRENTLY LOCATED NEAR FOUR CORNERS REGION WILL
CONTINUE TO TRANSLATE EAST SOUTHEAST ACROSS THE SOUTHERN ROCKIES
THROUGH THE MORNING AND EMERGE INTO THE PLAINS BY LATE AFTERNOON.
AHEAD OF THIS FEATURE WARM FRONT...WHICH CURRENTLY EXTENDS FROM
SOUTH OF KSTL BACK INTO FAR SOUTHWEST MO AND CENTRAL OK...WILL LIFT
NORTHWARD INTO CENTRAL MO THIS AFTERNOON. TEMPERATURES SOUTH OF THIS
BOUNDARY ARE CURRENTLY IN THE 60S ACROSS FAR SOUTHERN MO/AR THIS
MORNING. BOUNDARY MAY MAKE IT INTO EXTREME SOUTHERN CWA THIS
AFTERNOON...AND HAVE ADJUSTED TEMPS TO ACCOUNT FOR THIS. EXPECT
QUITE A TEMPERATURE GRADIENT TO EXIST ACROSS BOUNDARY...WITH
TEMPERATURES ACROSS BOUNDARY RANGING FROM THE 60S JUST SOUTH AND
EAST OF CWA...QUICKLY FALLING INTO THE UPPER 30S ROUGHLY ALONG A
KMKC TO KIRK LINE. AREAS IN FAR NORTH CENTRAL/NORTHWEST MO MAY WELL
REMAIN AT OR BELOW FREEZING THROUGHOUT THE AFTERNOON...AND IF THIS
WERE TO VERIFY COULD EASILY SEE A QUARTER INCH OF ICE ACCUMULATION
ACROSS FAR NORTH CENTRAL MO AROUND THE BETHANY AREA. HOWEVER GIVEN
CONSIDERABLE UNCERTAINTY REGARDING TEMPERATURES THIS AFTERNOON HAVE
OPTED TO COVER THIS WITH GOING WINTER WEATHER ADVISORY (WHICH WILL
BE EXTENDED THROUGH MIDNIGHT TONIGHT ACROSS FAR NORTHERN CWA). THAT
SAID...TEMPERATURES WILL NEED TO BE WATCHED VERY CLOSELY IN THIS
AREA TODAY.

FURTHER SOUTH...AS TEMPERATURES CONTINUE TO SLOWLY RISE ACROSS
SOUTHERN/CENTRAL CWA THIS MORNING ANTICIPATE BEING ABLE TO DROP
GOING FREEZING RAIN ADVISORY EARLY. WITH APPROACHING WARM FRONT WILL
LIKELY SEE AREAS OF DENSE FOG DEVELOP ACROSS CWA EARLY THIS
MORNING...AND MAY REPLACE OUTGOING FREEZING RAIN ADVISORY WITH A
DENSE FOG ADVISORY IF FOG DOES INDEED BECOME WIDESPREAD AND
TEMPERATURES BEHAVE THEMSELVES AS EXPECTED. FOR THIS AFTERNOON INTO
TONIGHT EXPECT AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS TO
DEVELOP/SPREAD ACROSS CWA THIS AFTERNOON INTO THIS EVENING AS
CONSIDERABLE LARGE SCALE LIFT ASSOCIATED WITH APPROACHING SHORTWAVE
TROUGH SPREADS ACROSS CWA. SOUTHEASTERN HALF OF CWA STILL LOOKING AT
POTENTIAL FOR HEAVY RAINFALL...AND GOING FLOOD WATCH COVERS THIS
WELL. ADDITIONALLY...AS LAPSE RATES STEEPEN THIS AFTERNOON CANT
RULE OUT MARGINALLY SEVERE HAIL WITHIN ELEVATED CONVECTION ACROSS
THIS AREA AS WELL. IF WARM FRONT IS ABLE TO LIFT NORTH INTO CWA
CANT RULE OUT A THREAT FOR DAMAGING WINDS AS WELL AS STORMS WOULD
HAVE CHANCE TO ROOT THEMSELVES IN BOUNDARY LAYER SOUTH OF BOUNDARY.
PRECIPITATION MAY CHANGE OVER TO FREEZING RAIN/SNOW TOWARDS END OF
EVENT LATER TONIGHT. ETA PROG SOUNDINGS KEEP ELEVATED WARM NOSE
ACROSS AREA FOR A SHORT TIME BEHIND SURFACE FRONT...AS COLD AIR AT
850MB IS SLOWER TO ARRIVE. THIS WOULD SEEM TO SUPPORT A BRIEF
FREEZING RAIN THREAT...AND GIVEN TIGHT SURFACE TEMP GRADIENT CANT
RULE THIS OUT...HOWEVER THINK MORE LIKELY SCENARIO IS FOR
PRECIPITATION TO END ACROSS AREA AS MOISTURE AXIS IS PUSHED EAST
BEFORE SUB-FREEZING TEMPS ARRIVE.

HAVE BUMPED TEMPS ACROSS SOUTHERN CWA A BIT FOR THURSDAY...AS ETA
MODEL HAS SLOWED THE ARRIVAL OF ARCTIC AIR UNTIL THE DAYTIME HOURS.
THUS MAY SEE TEMPS RECOVER BRIEFLY DURING THE LATE MORNING/EARLY
AFTERNOON HOURS. OTHERWISE COLDEST AIR OF THE SEASON LOOKS TO REMAIN
ACROSS FORECAST AREA THROUGH THE UPCOMING WEEKEND.

SEAMAN

900 PM TUE...
HAVE FIXED PROBLEMS WITH ZONES HAVING WRONG TIMES FOR ADVISORIES.
SOME CONFUSION AS DAY SHIFT HAD EXTENDED THE TIME ON THE WINTER
WEATHER ADVISORY IN NORTHERN MISSOURI AT THE LAST MINUTE BUT CHANGE
DID NOT MAKE IT INTO THE GRIDDED DATABASE.  ALL IS IN AGREEMENT NOW.

DID LET ADVISORY FOR LINN AND MIAMI KANSAS AND CASS AND JOHNSON
COUNTIES IN MISSOURI EXPIRE AT 9 PM. TEMPERATURES HAD CLIMBED
SLIGHTLY ABOVE FREEZING AT WHITEMAN AFB WHERE DRIZZLE WAS STILL
OCCURRING. REST OF THE REGION WAS SEEING SOME FOG BUT NO
PRECIPITATION WAS OCCURRING. THUS ONLY SOME VERY MINOR GLAZING FROM
THE FOG EXPECTED THE REST OF THE EVENING. OVERNIGHT HOURS...MODELS
STILL SHOWING FRONT TRYING TO WASH OUT...AND TEMPERATURES TRYING TO
CLIMB A FEW DEGREES...ESPECIALLY IN SOUTHERN PORTIONS OF FORECAST
AREA. THUS NOT EXPECTING MUCH PROBLEMS THROUGH THE EARLY MORNING
HOURS. LATE TONIGHT...PRECIPITATION EXPECTED TO BEGIN TO BREAK OUT
IN NORTHERN MISSOURI AS 850 WINDS REALLY PICK UP AND 850
FRONTOGENESIS STARTS TO TAKE PLACE. SO WOULD EXPECT ICING TO BEGIN
TO PICK UP IN THOSE AREAS WHERE WINTER WEATHER ADVISORY IS IN
EFFECT. WILL BE A RACE FURTHER SOUTH TO GET SIGNIFICANT
PRECIPITATION STARTED IN THE MORNING BEFORE TEMPERATURES CLIMB ABOVE
FREEZING. WILL NOT CHANGE CURRENT FREEZING RAIN ADVISORY FOR KANSAS
CITY TO CHILLICOTHE...LINNEUS AND CARROLLTON AREAS AT THIS
POINT...BUT MAY NEED TO BE REWORKED BY MIDNIGHT SHIFT.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR KSZ025-102.

MO...WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR
MOZ001>005-011>014-020.

FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR
MOZ031>033-038>>040-043>046-053>054.

WFO EAX
Hazardous weather outlook, Jan 12, 12:57 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CST WED JAN 12 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL STILL AFFECT AREAS FROM
TROY KANSAS TO MARYVILLE...ALBANY AND GRANT CITY THIS AFTERNOON.  ICE
MAY ACCUMULATE TO A GLAZE ON AREA ROADS.  FURTHER SOUTH...SHOWERS AND
OCCASIONAL THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON.  HAIL
THE SIZE OF PENNIES IS POSSIBLE IN AN ISOLATED STORM OR TWO...BUT
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

LOCATIONS SOUTH AND EAST OF A LINE FROM BUTLER TO HIGGINSVILLE TO
MOBERLY MAY SEE ENOUGH RAINFALL TO CAUSE MINOR FLOODING ON AREA
RIVERS AND LOW WATER CROSSINGS THIS AFTERNOON AND EARLY THIS EVENING.

OVERNIGHT...THE TEMPERATURES WILL DROP BELOW FREEZING ACROSS THE
OUTLOOK AREA.  LOCATIONS MAINLY NORTH OF A LINE FROM MOUND CITY
KANSAS TO HIGGINSVILLE TO KIRKSVILLE MAY SEE SOME FREEZING RAIN AND
SNOW THIS EVENING...BUT LITTLE TO NO ACCUMULATIONS ARE EXPECTED.  THE
PRECIPITATION SHOULD TAPER OFF AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

LVQ

In the hours before

Local storm report, Jan 12, 9:37 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 AM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             BASEHOR                 39.13N 94.93W
01/12/2005  0.50 INCH        LEAVENWORTH        KS   EMERGENCY MNGR

&&

SF
Local storm report, Jan 12, 9:48 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 AM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     HAIL             LEAVENWORTH             39.32N 94.92W
01/12/2005  0.25 INCH        LEAVENWORTH        KS   EMERGENCY MNGR

            MIX OF HAIL AND GRAUPEL COVERING ROADWAYS MAKING ROADS
            TREACHEROUS.

&&

SF
Local storm report, Jan 12, 11:37 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1137 AM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             LANCASTER               40.52N 92.53W
01/12/2005  0.88 INCH        SCHUYLER           MO   EMERGENCY MNGR

&&

BRONIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 9:26 AM CSTSevere Thunderstorm WarningEAXPlatte34 min
Jan 12, 2:25 PM CSTSevere Thunderstorm WarningEAXLinn, Pettis, Sullivan77 days
Jan 12, 2:51 PM CSTSevere Thunderstorm WarningEAXMercer, Saline77 days
Jan 12, 3:00 PM CSTSevere Thunderstorm WarningEAXBates, Cooper89 days
Jan 12, 5:56 PM CSTFlash Flood WarningEAXBates, Chariton, Cooper, Henry, Howard, Johnson and 5 more12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.